Hypopigmentation Secondary to Eczema

September 13, 2010

The areas of hypopigmentation on this 4-month-old girl are sequelae of eczema. The rash had developed on the infant’s upper extremities in the bilateral antecubital and popliteal fossae at 1 month of age. Her cheeks were also affected, although only slightly. Her initial diet consisted of regular infant formula. This was switched to soy formula, which she vomited. She was then given a lactose-free formula, which she tolerated well.

The areas of hypopigmentation on this 4-month-old girl are sequelae of eczema. The rash had developed on the infant's upper extremities in the bilateral antecubital and popliteal fossae at 1 month of age. Her cheeks were also affected, although only slightly. Her initial diet consisted of regular infant formula. This was switched to soy formula, which she vomited. She was then given a lactose-free formula, which she tolerated well.

In this infant, the hypopigmented areas corresponded exactly to the sites affected by eczema. This made other causes of hypopigmentation, such as impetigo, unlikely. Postinflammatory hypopigmentation after an episode of eczema is unusual; it may be more common, or more noticeable, in persons with racially pigmented skin. In this case, the location of the eczema in the flexors and its duration may have been contributing factors.

The infant was treated with triamcinolone 0.025% cream, applied to the affected areas 3 times daily, and alclometasone dipropionate 0.05%, applied to the cheeks twice daily. The parents can be reassured that normal pigmentation will return with the resolution of the eczema.